Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 32, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 10, 2003, 7:23 PM EDT for Cambria County, Somerset County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2003, 7:23 PM EDT (23:23 UTC)
- Expired
- Jul 10, 2003, 8:30 PM EDT
- In force
- 67 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
Counties Cambria County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 106 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 3:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 102323 SVRCTP PAC021-111-110030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 723 PM EDT THU JUL 10 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 830 PM EDT. * AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHWEST OF WESTMONT TO 12 MILES SOUTHWEST OF JEROME...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WESTMONT AROUND 735 PM. JOHNSTOWN AROUND 740 PM. TIRE HILL AROUND 745 PM. SOUTH FORK AROUND 750 PM. WINDBER AROUND 800 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. LAT...LON 4040 7909 4019 7921 4015 7874 4035 7865 DEVOIR/ONDREJIK $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:25 PM EDT, 4 hours 58 minutes earlier.
Area forecast discussion, Jul 10, 2:25 PM EDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 225 PM EDT THU JUL 10 2003 CURRENT SFC ANALYSIS SHOWS 1003MB OCCLUDED LOW OVER WESTERN LAKE MICHIGAN WITH COLD FRONT SW INTO NORTHEAST OKLAHOMA..AND WARM FRONT EXTENDING SOUTHEASTWARD INTO PENNSYLVANIA THEN TO JUST SOUTH OF WASH DC THEN EASTWARD INTO THE ATLANTIC. 1019 SFC HIGH OVER NEW ENGLAND WITH PRESSURES AROUND 1012 MB OVER CENTRAL VIRGINIA. PRESSURE GRADIENT OVER NORTHEAST SUPPORTS EASTERLY FLOW WHICH IS OBSERVED...AND AS IS USUALLY THE CASE WITH EASTERLY FLOW...LOTS OF LOW CLOUDS AND COOL TEMPS ACROSS THE CWA TODAY. SOME BREAKS SHOW UP ON SAT PICS OVER SOMERSET AND CAMBRIA COUNTY. BIG WEATHER MAKER IS THE PREVIOUSLY MENTIONED LOW PRESSURE SYSTEM THAT THE MODELS DEEPEN AND SLOWLY MOVE NORTHEAST OVER THE NEXT 24 HOURS. LOW PRESSURE SYSTEM WILL DRAG FRONT THROUGH AREA TONIGHT AND TOMORROW. AHEAD OF FRONT SHOWERS AND SOME THUNDER IS EXPECTED. THIS IS CLASSIC CASE FOR SEVERE WEATHER ACROSS PA...BUT TIMING OF FRONT (EARLY MORNING) AND COOL OCEANIC AIR IN PLACE DONT FAVOR SEVERE WEATHER. SOME STRONGER STORMS COULD DEVELOP WELL WEST OF CWA AND MAKE IT TO WESTERN ZONES BEFORE WEAKENING OVERNIGHT. WILL HAVE TO MONITOR. FRONT LOOKS TO BE THROUGH MOST AREAS BY 18Z TOMORROW. GFS SHOWS POST FRONTAL DRY SLOT FOR TOMORROW BUT RIGHT REAR QUADRANT OF JET MAX REMAINS OVER NORTHWEST AREAS SO WILL LEAVE CHANCE POPS ACROSS NORTHWEST MOUNTAINS. THIS IS SUPPORTED BY 12Z ETA. SATURDAY LOOKING MUCH MORE CLOUDY AS SHORTWAVE OR SECONDARY FRONT SWINGS THROUGH. MODELS ALSO SHOW COLD POOL AND CYCLONIC FLOW AT 850MB. GFS MOS HAS 30-40 POPS ACROSS NORTHWEST FOR SATURDAY. 12Z ETA ALSO SHOWS INSTABILITY RW ACROSS MOUNTAINS. SUNDAY LOOKS FAIR. INVERTED TROUGH ALONG COAST MAY LEAD TO SOME RW/TRW OVER SOUTHEAST ON MONDAY. HEAT AND HUMIDITY RETURN FOR MIDWEEK WITH MAYBE ANOTHER FRONT BY NEXT THURSDAY. .CTP...NONE. DIRIENZO
Hazardous weather outlook, Jul 10, 5:08 AM EDT, 14 hours 15 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-101115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 508 AM EDT THU JUL 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A STORM SYSTEM TRACKING TO OUR NORTH THROUGH THE GREAT LAKES WILL PUSH A WARM FRONT INTO WESTERN PENNSYLVANIA LATE TODAY. THUNDERSTORMS WILL FORM IN THE VICINITY OF THIS FRONT...AND A FEW OF THESE STORMS COULD PRODUCE SEVERE WEATHER OVER THE NORTHWEST CORNER OF THE STATE IN THE FORM OF ISOLATED DAMAGING WINDS GUSTS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN... A COLD FRONT WILL SWEEP THROUGH CENTRAL PENNSYLVANIA FRIDAY MORNING...ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. A FEW THUNDERSTORMS COULD BECOME SEVERE AROUND MIDDAY OVER AREAS SOUTH AND EAST OF HARRISBURG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 10, 3:51 PM EDT, 3 hours 32 minutes before
PAZ024-025-033-034-110200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 351 PM EDT THU JUL 10 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... BEDFORD...BLAIR...CAMBRIA AND SOMERSET. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES. DEVOIR
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:37 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 38 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.